Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 28, NWS La Crosse, WI

May 27, 2006Floyd County, Mitchell County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at May 27, 2006, 8:44 PM CDT for Floyd County, Mitchell County, Iowa. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2006, 8:44 PM CDT (01:44 UTC)
Expired
May 27, 2006, 9:12 PM CDT
In force
28 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

Counties Floyd County, IA, Mitchell County, IA

The radar

The La Crosse radar (KARX), 137 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.7 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2006-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 849 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2006-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
849 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
1480 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 280144
SVRARX
IAC067-131-280230-
/O.NEW.KARX.SV.W.0028.060528T0144Z-060528T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
844 PM CDT SAT MAY 27 2006

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN FLOYD COUNTY IN NORTH CENTRAL IOWA...
  SOUTHEASTERN MITCHELL COUNTY IN NORTH CENTRAL IOWA...

* UNTIL 930 PM CDT

* AT 840 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
  STORM WAS LOCATED NEAR IDLEWILDE STATE PARK...OR ABOUT 8 MILES
  SOUTH OF OSAGE...AND MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ORCHARD AROUND 850 PM...
  HOWARDVILLE AND COLWELL COUNTY PARK AROUND 855 PM...
  COLWELL AROUND 905 PM...
  NEW HAVEN AROUND 910 PM...
  COUNTY ROADS 17 AND T 72 AROUND 915 PM...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL FROM THESE STORMS MAY ALSO CAUSE THE PONDING OF
WATER ON ROADWAYS AND LOCALIZED FLOODING.

LAT...LON 4322 9284 4330 9262 4330 9256 4330 9256
      4314 9256 4310 9256 4308 9277

$$

MW
3 follow-up statements
000 
WWUS53 KARX 280151
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
850 PM CDT SAT MAY 27 2006

IAC067-131-280230-
/O.CON.KARX.SV.W.0028.000000T0000Z-060528T0230Z/
MITCHELL IA-FLOYD IA-
850 PM CDT SAT MAY 27 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHEASTERN FLOYD AND SOUTHEASTERN MITCHELL COUNTIES...

AT 820 PM...FIRE DEPARTMENT SPOTTERS REPORTED GOLFBALL SIZE HAIL
4 MILES WEST OF FLOYD. 

AT 850 PM...WEATHER SERVICE RADAR CONTINUED TO SHOW A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL NEAR HOWARDVILLE...OR
8 MILES SOUTHEAST OF OSAGE...MOVING NORTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  COLWELL AROUND 900 PM...
  NEW HAVEN AND COUNTY ROADS 17 AND T 72 AROUND 910 PM...

LAT...LON 4322 9284 4330 9262 4330 9256 4330 9256
      4314 9256 4310 9256 4308 9277

$$

MW
000 
WWUS53 KARX 280204
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
903 PM CDT SAT MAY 27 2006

IAC067-131-280230-
/O.CON.KARX.SV.W.0028.000000T0000Z-060528T0230Z/
MITCHELL IA-FLOYD IA-
903 PM CDT SAT MAY 27 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHEASTERN FLOYD AND SOUTHEASTERN MITCHELL COUNTIES...

AT 903 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED NEAR NEW HAVEN...OR 7 MILES SOUTHEAST OF
OSAGE...MOVING NORTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEW HAVEN AND COUNTY ROADS 17 AND T 72 AROUND 915 PM...

THE STORM WAS SHOWING SIGNS OF WEAKENING DURING THE PAST 10 MINUTES.

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4320 9276 4330 9262 4330 9256 4330 9256
      4314 9256

$$

MW
000 
WWUS53 KARX 280212
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
912 PM CDT SAT MAY 27 2006

IAC067-131-280222-
/O.CAN.KARX.SV.W.0028.000000T0000Z-060528T0230Z/
MITCHELL IA-FLOYD IA-
912 PM CDT SAT MAY 27 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FLOYD AND
SOUTHEASTERN MITCHELL COUNTIES IS CANCELLED...

AT 912 PM...WEATHER SERVICE RADAR SHOWED THAT THE THUNDERSTORM HAD 
WEAKENED...AND THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN 
CANCELED.  

TO CALL YOUR SEVERE WEATHER REPORT DIRECTLY INTO THE NATIONAL WEATHER
SERVICE DIAL 6 0 8 7 8 4 7 2 1 4.

LAT...LON 4320 9276 4330 9262 4330 9256 4330 9256
      4314 9256

$$

MW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:29 PM CDT, 5 hours 15 minutes earlier.

Area forecast discussion, May 27, 3:29 PM CDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
329 PM CDT SAT MAY 27 2006

.SHORT TERM...THROUGH MONDAY NIGHT

MAIN FORECAST CONCERNS ARE WITH THE RAIN CHANCES TONIGHT AND THEN
AGAIN FOR MONDAY AND MONDAY NIGHT.

SURFACE ANALYSIS THIS AFTERNOON SHOWS A BROAD AREA OF LOW PRESSURE
OVER WESTERN SOUTH DAKOTA AND NEBRASKA. WARM FRONT EXTENDS EAST
ACROSS CENTRAL IOWA INTO NORTHERN ILLINOIS. REMAINS OF THE OVERNIGHT
MCS ACROSS IOWA HAS SPARKED ADDITIONAL DEVELOPMENT WHICH SHOULD
PUSH OUT OF THE FORECAST AREA SOON.

THE VARIOUS MODELS ARE ALL OFFERING DIFFERING SOLUTIONS ON WHETHER
CONVECTION WILL REFORM ACROSS THE AREA THIS EVENING. THE NAM AND RUC
BOTH BLOW UP SOME ACTIVITY THIS EVENING WHILE THE GFS...NCEP WRF AND
LOCAL WRF WOULD KEEP THE AREA DRY. WATER VAPOR LOOP SHOWS ANOTHER
SHORT WAVE IS EMBEDDED IN THE FLOW OVER KANSAS AND SHOULD LIFT
NORTHEAST ACROSS IOWA AND INTO MINNESOTA OR WISCONSIN THIS EVENING.
LOW LEVEL JET IS ALREADY STARTING TO TAKE SHAPE WITH THE PROFILER
NETWORK SHOWING 40+ KNOTS ACROSS EASTERN KANSAS. AS THIS SHORT WAVE
TROUGH LIFTS NORTHEAST...THE NAM AND RUC BRING THE MOISTURE
TRANSPORT FROM THE LOW LEVEL JET INTO IOWA AND UP AND OVER THE WARM
FRONT JUST TO THE SOUTH OF THE AREA. THIS MAY BE ENOUGH TO ALLOW
STORMS TO REGENERATE AND IN COORDINATION WITH DMX WILL HAVE CHANCE
POPS FOR THIS EVENING FOR THIS POSSIBILITY. AFTER MIDNIGHT...THE
BEST MOISTURE TRANSPORT SHIFTS CLOSER TO THE SURFACE LOW AND FARTHER
NORTH INTO MINNESOTA...SO ACTIVITY IF IT DOES DEVELOP SHOULD LIFT
OUT OF MOST OF THE FORECAST AREA.

AREA WILL BE WELL INTO THE WARM SECTOR SUNDAY THROUGH MONDAY
MORNING. THIS WILL PUT A GOOD CAP OVER THE AREA TO SUPPRESS ANY
CONVECTIVE ACTIVITY FOR THIS TIME PERIOD. 850 MB TEMPERATURES WARM
TO AROUND 20C ON BOTH THE NAM AND GFS WHICH SHOULD RESULT IN SURFACE
TEMPERATURES IN THE UPPER 80S TO LOWER 90S. ONLY MINOR COOLING IN
THE 850 MB TEMPERATURES FOR MONDAY...SO SHOULD BE ANOTHER DAY WITH
TEMPERATURES IN THE UPPER 80S TO LOWER 90S.

A COLD FRONT WILL START TO PUSH INTO MINNESOTA MONDAY AFTERNOON AND
THE QUESTION BECOMES IF THE CAP WILL BREAK TO ALLOW CONVECTION TO
DEVELOP. THE GFS IS SUFFERING FROM CONVECTIVE FEEDBACK AND HAVE
THROWN OUT ITS SOLUTION DURING THIS TIME FRAME. BY EARLY TO MID
AFTERNOON THE NAM BUFKIT SOUNDING FOR KRST SHOWS VERY LITTLE CIN
INDICATING THE CAP DOES INDEED WEAKEN. FORCING SIGNALS ARE SOMEWHAT
MIXED WITH THIS SYSTEM. THE STRONGEST PART OF THE SHORT WAVE TROUGH
IS EXPECTED TO STAY NORTH OF THE AREA WITH THE BEST FORCING ACROSS
NORTHEAST MINNESOTA INTO NORTHERN WISCONSIN WITH THE NAM SHOWING
ALMOST NO PV ADVECTION IN THE 500-300 MB LAYER ACROSS THE FORECAST
AREA. INITIALLY THERE IS STRONG LOW LEVEL FRONTOGENESIS EARLY
MONDAY ALONG THE FRONT ACROSS WESTERN MINNESOTA...BUT THIS WEAKENS AS
THE FRONT MOVES EAST. THE SURFACE MOISTURE CONVERGENCE AND THETA-E
CONVERGENCE ALONG THE FRONT ALSO WEAKEN AS IT MOVES EAST...SO UNTIL
THE SIGNALS ARE BETTER FOR THE FORECAST AREA WILL BE LEAVING THE
POPS IN THE CHANCE RANGE.

.LONG TERM...TUESDAY THROUGH SATURDAY

LONG RANGE MODELS IN AGREEMENT OF A PATTERN SHIFT OCCURRING DURING
THIS TIME FRAME. THE UPPER LEVEL RIDGE IS EXPECTED TO RETROGRADE
FROM THE EASTERN PART OF THE COUNTRY TO THE INTERMOUNTAIN WEST WHILE
A LONG WAVE TROUGH BECOMES ESTABLISHED IN PLACE OF THE RIDGE OVER
THE EAST. THIS WILL PUSH A COUPLE OF SURFACE FRONTS ACROSS THE UPPER
MIDWEST...BUT TIMING OF THE FRONTS IS STILL IN QUESTION AND THUS
CONFIDENCE IN THE EXTENDED PERIOD IS NOT HIGH. THE FRONT THAT COMES
THROUGH THE AREA EARLY IN THE WEEK IS EXPECTED TO PROGRESS VERY
SLOWLY TO THE SOUTHEAST THUS NECESSITATING THE NEED FROM SOME POPS
THROUGH WEDNESDAY. LEFT THE LOW POPS IN FOR WEDNESDAY NIGHT AS
THERE MAY BE ANOTHER WEAK SURFACE FEATURE PASSING THROUGH THE AREA.
DID GO DRY FOR THURSDAY AND THURSDAY NIGHT WITH ANY SURFACE
FEATURES EXPECTED TO BE WELL SOUTHEAST OF THE AREA. ALSO KEPT THE
LOW POPS FOR FRIDAY WITH THE POSSIBILITY OF SHORT WAVE TROUGH COMING
ACROSS THE REGION.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.

&&

04
Hazardous weather outlook, May 27, 5:00 AM CDT, 15 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
500 AM CDT SAT MAY 27 2006

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-281100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
500 AM CDT SAT MAY 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHWEST AND CENTRAL
WISCONSIN...NORTHEAST IOWA...AND SOUTHEAST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

RETURNING MOISTURE...ALONG WITH AN UPPER LEVEL DISTURBANCE MOVING
ACROSS THE REGION...MAY TRIGGER SOME THUNDERSTORMS TODAY INTO THIS
EVENING. DUE TO RATHER LIGHT WINDS ALOFT...ANY STORMS THAT DO
DEVELOP ARE NOT EXPECTED TO BECOME SEVERE. HOWEVER...A FEW OF THE
STORMS THIS AFTERNOON COULD PRODUCE SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COLD FRONT IS EXPECTED TO MOVE SLOWLY INTO A MOIST AND UNSTABLE AIR
MASS ACROSS THE AREA EARLY NEXT WEEK. THIS WILL RESULT IN A CHANCE OF
THUNDERSTORMS MEMORIAL DAY THROUGH WEDNESDAY. WHILE IT IS STILL TOO
EARLY TO DETERMINE EXACT DETAILS...THERE APPEARS TO BE THE POTENTIAL
FOR A FEW SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NECESSARY THROUGH SUNDAY...BUT KEEP
ABREAST OF LATER OUTLOOKS FOR EARLY NEXT WEEK.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

THOMPSON/RRS

In the hours before

Local storm report, May 27, 6:14 PM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
614 PM CDT SAT MAY 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     HAIL             HOUSTON                 43.76N 91.57W
05/27/2006  E0.50 INCH       HOUSTON            MN   PUBLIC

0605 PM     HAIL             4 NW HOKAH              43.80N 91.41W
05/27/2006  M0.75 INCH       HOUSTON            MN   CO-OP OBSERVER

&&

ADAMS
Local storm report, May 27, 6:41 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
641 PM CDT SAT MAY 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             MOUND PRAIRIE           43.78N 91.45W
05/27/2006  M0.88 INCH       HOUSTON            MN   CO-OP OBSERVER

&&

ADAMS
Local storm report, May 27, 8:07 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
807 PM CDT SAT MAY 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     HAIL             ROSEVILLE               43.02N 92.81W
05/27/2006  E1.00 INCH       FLOYD              IA   LAW ENFORCEMENT

0755 PM     HAIL             FLOYD CROSSING          43.08N 92.75W
05/27/2006  E0.25 INCH       FLOYD              IA   LAW ENFORCEMENT

&&

ADAMS
Local storm report, May 27, 8:32 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
832 PM CDT SAT MAY 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     HAIL             1 NE RUDD               43.14N 92.89W
05/27/2006  M1.00 INCH       FLOYD              IA   TRAINED SPOTTER

&&

ADAMS

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:53 PM CDTSevere Thunderstorm WarningARXFloyd52 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.